Texas, 2021

Wildfire in Texas, April 1 to 10, 2021

April 1 to 10, 2021 · NWS BRO · 1 event in 1 county or zone

The Tecolote Fire ignited on April 1 and continued through April 10th when it was 100% contained. 7 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

The Tecolote Fire ignited on April 1 and continued through April 10th when it was 100% contained. It burned a total of 818.7 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 1, 1:52 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 1, 1:52 PM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
252 PM CDT Thu Apr 1 2021

.SHORT TERM (Tonight through Friday Night): 500mb ridge builds in
from the west while surface high pressure gradually settles well
east of Deep South Texas. Winds veer northeast to east tonight and
southeast Friday maintaining an influx of Gulf moisture. Model
consensus indicate moisture depth up to 700mb with some drier air
intrusions within the sfc-700mb layer Friday. This should maintain
cloudy to mostly cloudy skies the forecast period. No rain is
expected with subsidence and drier air in the mid-layers due to
the eastward building 500mb ridge. Tonight will be refreshing as
will Friday with temperatures slightly below average before
temperatures rebound back normal for Saturday morning. The cloud
cover should allow for temperatures to be slightly higher than
much cooler GFS/ECMWF with minimums tonight dipping into the low
to mid 50s. Model consensus is in better shape for Friday's highs
topping out in the low to mid 70s and dropping back only into mid
50s to lower 60s Friday night.

Coastal impacts should be waning tonight as winds offshore
diminishing however a developing long period swell over the Gulf
couple with a predicted astronomical high tide upwards of 0.5 feet
above normal may continue to push higher water onto the beaches
through Friday. Water runup may not be as high today but some
inconvenience a few hours either side of high tide (10:46 AM) may
cause some lingering impacts and keep county beach access roads
closed. Rip currents will likely remain in the high risk category
due to the swell action offshore.

.LONG TERM (Saturday through Thursday): Below seasonally average
temperatures this weekend will transition to abnormally warm temps and
humid conditions by the middle to late part of next week. A weak-
moderate mid-level trough will generate a slight chance of rain
this upcoming weekend, possibly lingering into Monday morning.
Otherwise, dry weather is expected through the rest of the
forecast period.

Most of Texas will be under 500 mb ridge at the start of the
long-term period. A shortwave trough, embedded in this ridge,
will dig southeastward, from the Desert SW, into Texas on
Saturday morning. Weak PVA associated with the shortwave will
occur across Southern Texas, increasing light rain chances
starting Saturday morning. Best lifting will occur west of
US-281/I-69C on during the day on Saturday. As the trough axis
shifts eastward Saturday night into Sunday, so will rain chances.
Not seeing any signal of heavy rainfall with this disturbance,
with PWATs only ranging from 1.0-1.4 inches region-wide through
the weekend; thus, rainfall amounts should stay around or below a
tenth of an inch. The trough axis will finally push east of the
area on Monday morning. An influx of low-level Gulf moisture will
keep a slight chance of showers along the coast through Monday
morning. The remainder of the forecast looks dry and very warm as
mid-level ridging builds back in and surface high pressure parks
itself across the southeast US. Breezy southeast winds will occur
almost each afternoon, especially near the coast, as low pressure
develops across the Plains. The breeziest days look to be on
Saturday, Tuesday, Wednesday, and Thursday. No cold fronts are
expected in the long-term period. Temperatures will rise above
seasonal average by Tuesday as highs reach the 80s and 90s
through the remainder of the week.

&&

.MARINE: Tonight through Friday Night...Small Craft advisories are
likely to remain in place overnight and through Friday for the Gulf
waters as higher seas will be slow in subsiding. Winds are gradually
diminishing and will continue to lower at a quicker pace tonight as
surface high pressure gradually pushes east allowing for a weakening
of the pressure gradient. A long period swell is likely to develop
tonight directing at least a moderate swell train towards the lower
Texas coast later Friday. The center of the large surface High
pressure north of the Gulf will produce a broad easterly flow over
the northern Gulf supporting seas 6 to 7 feet at 8 seconds.

Saturday through Tuesday...Surface high pressure over the
Southeast US will maintain light to moderate east to southeast
winds through Monday. Additionally and as a result, moderate seas
around 3 to 5 feet will persist on the Gulf waters. Southeast
winds will increase slightly by Tuesday as the pressure gradient
tightens along the lower Texas coast and causes SCEC conditions to
develop over the bay and Gulf waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  58  70  60  75 /   0   0  10  10
BROWNSVILLE          55  71  60  77 /   0   0  10  10
HARLINGEN            53  72  58  77 /   0   0  10  10
MCALLEN              55  73  59  78 /   0   0  10  10
RIO GRANDE CITY      53  75  58  79 /   0   0   0  10
SOUTH PADRE ISLAND   62  65  63  70 /   0   0  10  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until 7 PM CDT this evening for TXZ256-257-
     351.

     High Surf Advisory until 7 PM CDT this evening for TXZ256-257-
     351.

     Coastal Flood Advisory until 7 PM CDT this evening for TXZ256-
     257-351.

GM...Small Craft Advisory until 7 PM CDT this evening for GMZ130-132-
     135.

     Small Craft Advisory until 8 AM CDT Friday for GMZ150-155-170-
     175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

Short Term/Aviation...59-GB
Long Term...67-Mejia
Hazardous weather outlook, Apr 1, 3:14 PM CST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
414 PM CDT Thu Apr 1 2021

TXZ248>257-351-353-022115-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
414 PM CDT Thu Apr 1 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

There is a high risk of rip currents along the lower Texas coast
tonight.

A Coastal Flood Advisory is in effect for the lower Texas coast
through 7 PM this evening.

A High Surf Advisory is in effect for the lower Texas coast
through 7 PM this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A high risk of rip currents will continue across the lower Texas
coast Friday.

An elevated risk of rip currents will continue across the lower
Texas coast Saturday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-022115-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
414 PM CDT Thu Apr 1 2021

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

A Small Craft Advisory is in effect for the Laguna Madre through
7 PM this evening.

A Small Craft Advisory is in effect for the offshore waters of
the lower Texas coast through 8 AM Friday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Dense marine fog may begin to form starting Friday night into the
weekend across the Laguna Madre and nearshore Gulf waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Castillo

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Northern Hidalgo County

When
April 1, 4:00 PM CST to April 10, 1:00 PM CST
Where
Northern Hidalgo County forecast zone
Reported by
Park/Forest Service
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

The Tecolote Fire, likely ignited by a lightning strike, began on the afternoon of April 1st and continued through the afternoon on April 10th, when it was 100% contained. It consumed 818.7 acres through its duration.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956113.